MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4260
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 10/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during the femur osteosynthesis procedure, the doctor tries to perform the perforations for the proximal locking holes and the drill bit is fractured, another one of the same reference is used which also fractures.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The distal segment of the drill was not returned for evaluation as it was inside the patient.The device inspection revealed the following: the received drill shows signs of intense usage.The drill was found to be broken from the shaft region.The flutes were found slightly blunt.The breakage surface reveals typical characteristics of a brittle fracture i.E.Relatively smoother surface at the center than at the edges.Since the breakage was brittle (sudden) in nature, there is evidence of abrupt features especially a plateau.Clinical opinion from a medical expert was reviewed: "it is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.Therefore, no further surgical procedures in this special case are required." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to bending overload evident by the breakage surface.The flutes of the drill were also significantly blunt hence requiring extra bit of force which ultimately contributed to the failure.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
DRILL, AO T2 FEMUR Ø4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9567104
Report Number0009610622-2020-00009
Device Sequence Number14009221
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4260
Device Catalogue Number18064260
Device Lot NumberKU75054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2020
Initial Date Received by Manufacturer 12/16/2019
Supplement Date Received by Manufacturer03/24/2020
Initial Report FDA Received Date01/08/2020
Supplement Report FDA Received Date03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1